Alert archive / Illinois / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 131, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Apr 28, 2012, 10:01 PM CDT for 4 counties in Illinois. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2012, 10:01 PM CDT (03:01 UTC)
- Expired
- Apr 28, 2012, 10:35 PM CDT
- In force
- 34 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
Counties Bond County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 87 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 10:29 PM CDT | HAIL 1.75 | 2 Ne Litchfield, IL | HAIL COVERING GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 545 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
616
WUUS53 KLSX 290301
SVRLSX
ILC005-117-119-135-290345-
/O.NEW.KLSX.SV.W.0131.120429T0301Z-120429T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT SAT APR 28 2012
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN BOND COUNTY IN SOUTH CENTRAL ILLINOIS...
SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
NORTHEASTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 1045 PM CDT
* AT 959 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BUNKER
HILL...AND MOVING EAST AT 40 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
GOLF BALL SIZE HAIL WAS REPORTED NEAR WOODBURN WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
STAUNTON...GILLESPIE...LITCHFIELD...WORDEN...WILSONVILLE...
LIVINGSTON...BENLD...MOUNT OLIVE...SORENTO...RENO...ROYAL LAKES...
PRUETT...DORCHESTER...WILLIAMSON...WHITE CITY...NEW DOUGLAS...
HORNSBY...WALSHVILLE...PANAMA AND HONEY BEND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3898 8940 3888 9003 3911 9015 3917 9015
3931 8964
TIME...MOT...LOC 0300Z 249DEG 35KT 3907 8996
HAIL...1.75IN
WIND...<50 MPH
$$
KANOFSKY2 follow-up statements
454
WWUS53 KLSX 290313
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1013 PM CDT SAT APR 28 2012
ILC005-119-290323-
/O.CAN.KLSX.SV.W.0131.000000T0000Z-120429T0345Z/
MADISON IL-BOND IL-
1013 PM CDT SAT APR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOND AND
NORTHEASTERN MADISON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
LAT...LON 3903 8958 3900 8959 3900 8993 3920 9004
3931 8964 3903 8944
TIME...MOT...LOC 0313Z 251DEG 37KT 3911 8979
$$
ILC117-135-290345-
/O.CON.KLSX.SV.W.0131.000000T0000Z-120429T0345Z/
MACOUPIN IL-MONTGOMERY IL-
1013 PM CDT SAT APR 28 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
MONTGOMERY AND SOUTHERN MACOUPIN COUNTIES UNTIL 1045 PM CDT...
AT 1008 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WILSONVILLE...AND MOVING EAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS.
GOLF BALL SIZE HAIL WAS REPORTED NEAR WOODBURN WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LITCHFIELD...MOUNT OLIVE...HORNSBY...WALSHVILLE...HONEY BEND...PANAMA
AND DONNELLSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3903 8958 3900 8959 3900 8993 3920 9004
3931 8964 3903 8944
TIME...MOT...LOC 0313Z 251DEG 37KT 3911 8979
HAIL...1.75IN
WIND...<50 MPH
$$
KANOFSKY270
WWUS53 KLSX 290335
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1035 PM CDT SAT APR 28 2012
ILC117-135-290344-
/O.CAN.KLSX.SV.W.0131.000000T0000Z-120429T0345Z/
MACOUPIN IL-MONTGOMERY IL-
1035 PM CDT SAT APR 28 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONTGOMERY AND
SOUTHERN MACOUPIN COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA HOWEVER ANOTHER SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT
FOR PARTS OF MONTGOMERY COUNTY.
LAT...LON 3903 8958 3900 8959 3900 8993 3920 9004
3931 8964 3903 8944
TIME...MOT...LOC 0334Z 251DEG 37KT 3918 8953
$$
KANOFSKYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 7:12 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Apr 28, 7:12 PM CDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ST LOUIS MO 712 PM CDT SAT APR 28 2012 .UPDATE... ISSUED AT 712 PM CDT SAT APR 28 2012 SEVERE STORM WATCH 197 HAS BEEN ALLOWED TO EXPIRE WITH ALL SEVERE STORM ACTIVITY NOW CONFINED TO TORNADO WATCH 199 JUST SE OF STL CITY. SEVERE STORMS SHOULD EXIT OR WEAKEN SUFFICIENTLY BELOW SVR LIMITS BY 830 PM OR SO...AND UNLESS SOMETHING CHANGES...ANTICIPATE AN EARLY CANCELLATION OF WATCH BY THAT TIME. TES && .SHORT TERM... ISSUED AT 430 PM CDT SAT APR 28 2012 (TONIGHT) SFC MAP AT 21Z SHOWS WEAK WAVE OF LO PRES OVER THE WRN SUBURBS OF SAINT LOUIS WITH A CDFNT TRAILING SWWD NEAR I-44 CORRIDOR IN MISSOURI AND A WRMFNT THAT HAS BECOME QSTNRY EXTENDING EWD NEAR THE I-70 CORRIDOR IN ILLINOIS. BKN-OVC CLOUD COVER EXISTS OVER MUCH OF THE AREA LIMITING INSOLATION...BUT TEMPS STILL MANAGED TO TOP OUT IN THE LOWER 80S FOR AREAS S OF INTERSTATE 70...WHILE ONLY 60S WERE ATTAINED IN NERN MO AND W CNTRL IL. A WEAK SHORTWAVE OVER IN SRN KS EARLIER THIS MORNING HAS SLIPPED E ACROSS OUR REGION THIS AFTERNOON. THE RESULT...NUMEROUS SHRA/TSRA HAVE DEVELOPED NEAR THE SFC-FRONTAL ZONE WITH A SEVERE SUPERCELL THAT HAS DROPPED VERY LARGE HAIL THRU THE NRN AND ERN STL METRO AREA AND HAS NOW PUSHED INTO FAR ERN SECTIONS OF THE METRO AREA NEAR BELLEVILLE. THIS ACTIVITY SHOULD CONTINUE THRU EARLY THIS EVENING WITH THE MAIN SEVERE THREAT ALG-SE OF THE CDFNT. THIS CDFNT IS EXPECTED TO MOVE VERY SLOWLY SEWD AND EVENTUALLY STALL IN SERN MO AND SRN IL LATER TONIGHT. AN ADDITIONAL ROUND OF SHRA/TSRA IS EXPECTED THERE LATER TONIGHT WITH ANOTHER AREA OF RAIN EXPECTED TO SHOOT NEWD INTO CNTRL-NERN MO LATE. TES && .LONG TERM... ISSUED AT 430 PM CDT SAT APR 28 2012 (SUNDAY THROUGH NEXT SATURDAY) UPPER LEVEL TROF IN WRN CONUS WILL RESULT IN PERSISTENT SW FLOW OVER THE MID MS VALLEY THRU THURSDAY WITH A SERIES OF SHORTWAVE DISTURBANCES. THIS COUPLED WITH A FRONTAL BOUNDARY OR SFC WAVES MOVING THRU DURING THIS TIME WILL GIVE US A WET PERIOD THRU MUCH OF NEXT WEEK WITH FEW PERIODS OF DRY WX. IT WILL BE EASIER TO TALK ABOUT THE FEW DRY PERIODS...WITH ONE EXPECTED FROM LATE TUESDAY THRU LATE WEDNESDAY AND ANOTHER FOR THE EARLY PART OF NEXT WEEKEND. TEMPERATURES WILL BEGIN NEAR AVERAGE...BUT WITH A WARM SECTOR SETUP BEGINNING ON LATE TUESDAY...LOOK FOR A PERIOD OF ABOVE AVERAGE TEMPS WITH MAXES IN THE 80S FOR A GOOD PORTION OF NEXT WEEK. TES && .AVIATION... ISSUED AT 655 PM CDT SAT APR 28 2012 COMPLEX OF STORMS WILL EXIT NEXT COUPLE HOURS BUT WILL LEAVE REMNANT SHRA IN ITS WAKE FOR A BIT. SETTING OF SUN SHOULD RESULT IN LESS ACTIVITY OF SCT SHRA IN THE WAKE OF THE MAIN SEVERE STORMS BUT NEW ROUND OF SHRA/TSRA WILL DEVELOP TO THE SW AND MOVE IN DURING SUNDAY MORNING AND CONTINUE THRU THE EARLY-MID AFTN HOURS. LO CIGS EXPECTED TO DEVELOP N OF THE FRONTAL BOUNDARY TO STALL TO OUR S AND AS THIS FRONT RETURNS N AS A WRMFNT...SHOULD SEE CIGS LOWER TO ITS N LATE TONIGHT AND SUNDAY MORNING. CANNOT RULE OUT IFR CIGS FOR I-70 CORRIDOR SITES BUT DID PLACE IN KUIN TAF WHERE IT WILL HAVE MORE TIME TO DEVELOP AND LOWER. IMPROVEMENT WILL COME WITH WRM FROPA. SPECIFICS FOR KSTL...NEXT ROUND OF TSRA TO COME IN JUST N OF WRMFNT DURING LATE SUNDAY MORNING-MIDDAY. LOWER CIGS...POTENTIALLY IFR...WILL AFFECT THE TERMINAL AT AND JUST BEFORE WRM FROPA. IN THEM MEANTIME...LOOK FOR SCT SHRA TO DISSIPATE LATER THIS EVENING. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Apr 28, 7:20 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 720 PM CDT SAT APR 28 2012 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-291200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 720 PM CDT SAT APR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT NUMEROUS CHANCES FOR THUNDERSTORMS WILL EXIST ACROSS MUCH OF THE AREA TONIGHT. THROUGH EARLY EVENING...A FEW SEVERE STORMS ARE LIKELY. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...ALTHOUGH THERE WILL BE AN ISOLATED TORNADO POSSIBILITY WITH THE MOST INTENSE THUNDERSTORMS. FOR FURTHER INFORMATION ON CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER WATCH PRODUCTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH OF NEXT WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE CENTRAL U.S. STRONG TO SEVERE STORMS ARE POSSIBLE...MAINLY IN SOUTHERN MISSOURI AND ILLINOIS...FOR SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THROUGH EARLY THIS EVENING. TES
In the hours before
Local storm report, Apr 28, 9:42 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL MARISSA 38.26N 89.75W
04/28/2012 E1.00 INCH ST. CLAIR IL AMATEUR RADIO
HAIL COVERING GROUND.
&&
GOSSELINLocal storm report, Apr 28, 9:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
943 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM HAIL MARISSA 38.26N 89.75W
04/28/2012 E1.00 INCH ST. CLAIR IL AMATEUR RADIO
HAIL COVERING GROUND ON SOUTH SIDE OF TOWN.
&&
CORRECTED REMARKS
GOSSELINLocal storm report, Apr 28, 9:49 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
949 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM TSTM WND GST FOSTER POND 38.31N 90.23W
04/28/2012 E70 MPH MONROE IL AMATEUR RADIO
TWO SMALL BUILDINGS HAD THEIR ROOFS BLOWN OFF. A COUPLE
TREES BLOW OVER.
&&
MILLERLocal storm report, Apr 28, 9:50 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
950 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL ALTON 38.90N 90.15W
04/28/2012 E0.25 INCH MADISON IL TRAINED SPOTTER
ON EAST SIDE OF TOWN.
&&
GOSSELINLocal storm report, Apr 28, 9:51 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
951 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 1 E BRIGHTON 39.04N 90.12W
04/28/2012 M0.25 INCH MACOUPIN IL TRAINED SPOTTER
&&
KANOFSKYLocal storm report, Apr 28, 10:01 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT SAT APR 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL 3 W BUNKER HILL 39.04N 90.01W
04/28/2012 E1.75 INCH MACOUPIN IL TRAINED SPOTTER
1 INCH TO 1.75 INCH HAIL
&&
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:41 PM CDT | Areal Flood Advisory | LSX | Clinton, Saint Clair, Washington | 6 hr |
| Apr 28, 8:12 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 48 min |
| Apr 28, 8:39 PM CDT | Severe Thunderstorm Warning | LSX | Monroe | 36 min |
| Apr 28, 9:05 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair | 33 min |
| Apr 28, 9:31 PM CDT | Severe Thunderstorm Warning | LSX | Randolph, Saint Clair, Washington | 33 min |
| Apr 28, 10:25 PM CDT | Severe Thunderstorm Warning | LSX | Macoupin, Montgomery | 28 min |
| Apr 29, 1:44 AM CDT | Severe Thunderstorm Warning | LSX | Madison | 46 min |
| Apr 29, 4:59 AM CDT | Severe Thunderstorm Warning | LSX | Calhoun | 46 min |
| Apr 29, 5:32 AM CDT | Severe Thunderstorm Warning | LSX | Greene, Jersey | 36 min |
| Apr 29, 7:54 AM CDT | Flash Flood Warning | LSX | Macoupin, Montgomery | 6 hr |
| Apr 29, 7:58 AM CDT | Severe Thunderstorm Warning | LSX | Montgomery | 20 min |
| Apr 29, 4:00 PM CDT | Flash Flood Watch | LSX | Bond, Calhoun, Clinton, Fayette, Greene, Jersey and 8 more | 15 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.